Alert archive / Louisiana / Tornado Warnings in 2004

Tornado Warning 5, NWS Shreveport, LA

April 29, 2004Claiborne Parish, Louisiana

NWS Shreveport, LA issued this tornado warning at Apr 29, 2004, 12:54 PM CDT for Claiborne Parish, Louisiana. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 29, 2004, 12:54 PM CDT (17:54 UTC)
Expired
Apr 29, 2004, 1:30 PM CDT
In force
36 min
Issued by
NWS Shreveport, LA
Area
Counties, with a storm outline in the text

County Claiborne Parish, LA

The radar

The Shreveport radar (KSHV), 109 km from the middle of the area, began a volume at 17:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 5.9 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2004-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2004-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 250 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1349 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
250 m²/s²
0-3 km storm-relative helicity
281 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

297 
WFUS54 KSHV 291754
TORSHV
LAC027-291830-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
1254 PM CDT THU APR 29 2004

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* TORNADO WARNING FOR...
  CLAIBORNE PARISH IN NORTHWEST LOUISIANA

* UNTIL 130 PM CDT

* AT 1249 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 13 MILES
  SOUTHWEST OF JUNCTION CITY...OR ABOUT 12 MILES NORTHEAST OF
  HOMER...MOVING NORTHEAST AT 30 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  JUNCTION CITY BY 110 PM CDT

WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS
THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY
ALREADY BE ON THE GROUND...OR MAY DEVELOP SHORTLY.

REPEATING...THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WARNING
FOR...
  CLAIBORNE PARISH IN NORTHWEST LOUISIANA
UNTIL 130 PM CDT.

LAT...LON 3288 9273 3282 9289 3297 9299 3301 9291
          3301 9273

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this tornado warning went out at Apr 29, 10:45 AM CDT, 2 hours 9 minutes earlier.

Area forecast discussion, Apr 29, 10:45 AM CDT, 2 hours 9 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SHREVEPORT LA
1045 AM CDT THU APR 29 2004

.DISCUSSION...
VORTICITY MAX MOVING EAST NORTHEAST ACROSS THE AREA HAS PRODUCED A
LARGE AREA OF RAIN WITH ISOLATED THUNDERSTORMS ACROSS NORTHEAST
TEXAS...SOUTHWEST ARKANSAS AND ADJACENT AREAS OF NORTHWEST
LOUISIANA.  THE RAIN SHOULD COME TO AN END ACROSS THE TYR AND GGG
LOCATIONS IN THE NEXT HOUR OR SO...BUT SHOULD CONTINUE FOR SHV UNTIL
MID AFTERNOON...AND PROBABLY MOST OF THE AFTERNOON ACROSS SOUTHWEST
ARKANSAS.  HAVE INCREASED POPS TO LIKELY ACROSS SOUTHWEST
ARKANSAS...NORTHWEST LOUISIANA AND ADJACENT AREAS OF EAST TEXAS.

ACROSS THE SOUTHERN TIER OF THE AREA...HAVE LOWERED POPS TO ONLY A
SLIGHT CHANCE...AS THE DISTURBANCE IS MOVING AWAY...BUT HEATING
COULD ALLOW FOR ISOLATED SHOWERS AND THUNDERSTORMS TO FIRE LATER
THIS AFTERNOON.

HAVE LOWERED HIGHS TODAY...ESPECIALLY ACROSS SOUTHWEST ARKANSAS AND
NORTHWEST LOUISIANA...AS RAIN AND CLOUD COVER WILL KEEP TEMPERATURES
FROM RISING MUCH.  ACROSS EAST TEXAS...RAIN SHOULD END EARLY THIS
AFTERNOON...WITH A FEW BREAKS IN THE CLOUDS ALLOWING TEMPERATURES TO
WARM UP.

WILL ALSO UPDATE TO PUT IN A SLIGHT CHANCE OF RAIN FOR THE EVENING
ACROSS THE NORTHEASTERN SECTIONS...INCLUDING THE TXK AREA.

UPDATE OUT SHORTLY.

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  73  65  81  65 /  60  10  20  20
MLU  77  64  81  65 /  30  10  20  20
TXK  70  65  81  65 /  70  20  20  20
TYR  76  66  80  66 /  30   0  20  30
LFK  78  66  82  66 /  20   0  20  30

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.

&&

22
Hazardous weather outlook, Apr 29, 12:00 PM CDT, 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CDT THU APR 29 2004

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-301100-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
1200 PM CDT THU APR 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST
TEXAS...SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
AN UPPER LEVEL DISTURBANCE TRACKING ACROSS THE REGION...WILL
CONTINUE TO PRODUCE NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS FROM
EAST TEXAS INTO SOUTHWEST ARKANSAS...INCLUDING PORTIONS OF NORTHWEST
LOUISIANA.  THIS PRECIPITATION WILL GRADUALLY COME TO AN END FROM
WEST TO EAST DURING THE AFTERNOON INTO THE EARLY EVENING.
HOWEVER...FURTHER EAST ACROSS NORTH CENTRAL LOUISIANA...DAYTIME
HEATING...COMBINED WITH A MOIST AND UNSTABLE ATMOSPHERE COULD ALLOW
FOR THUNDERSTORMS TO DEVELOP. A FEW OF THESE STORMS ACROSS NORTH
CENTRAL LOUISIANA...COULD BRIEFLY REACH SEVERE LIMITS...PRODUCING
LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
AN UPPER LEVEL STORM SYSTEM WILL MOVE INTO THE PLAINS FRIDAY. THE
ASSOCIATED STRONG COLD FRONT...IS EXPECTED TO REACH SOUTHEAST
OKLAHOMA AND ADJACENT AREAS OF SOUTHWEST ARKANSAS FRIDAY NIGHT...AND
PUSH SOUTHEAST THROUGH THE REST OF THE AREA SATURDAY. A LINE OF
THUNDERSTORMS IS EXPECTED WITH THIS COLD FRONT AS IT MOVES THROUGH
THE REGION.  SOME STORMS MAY BECOME SEVERE AS THEY MOVE ACROSS THE
AREA...WITH DAMAGING WINDS AND LARGE HAIL THE PRIMARY HAZARDS.

.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND STORM
SPOTTERS...IS NOT EXPECTED THIS AFTERNOON OR TONIGHT.

In the hours before

Local storm report, Apr 29, 12:54 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1254 PM CDT THU APR 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1225 PM     TSTM WND DMG     HOMER                   32.79N 93.06W
04/29/2004                   CLAIBORNE          LA   LAW ENFORCEMENT

            DAMAGE AT CLAIBORNE ACADEMY SCHOOL WITH WINDOWS BLOWN OUT
            AND DAMAGE TO GYMNASIUM ROOF. ALSO TREES BLOWN DOWN AND
            POSSIBLE TORNADO REPORTED AT WADE CORRECTIONAL CENTER.

&&

VIII

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 12:41 PM CDTSevere Thunderstorm WarningSHVClaiborne34 min
Apr 29, 1:12 PM CDTSevere Thunderstorm WarningSHVWebster33 min
Apr 29, 1:26 PM CDTSevere Thunderstorm WarningSHVClaiborne64 min
Apr 29, 1:51 PM CDTSevere Thunderstorm WarningSHVDe Soto54 min
Apr 29, 2:51 PM CDTSevere Thunderstorm WarningSHVLincoln24 min
Apr 29, 3:09 PM CDTSevere Thunderstorm WarningSHVUnion36 min
Apr 29, 3:13 PM CDTSevere Thunderstorm WarningSHVRed River32 min
Apr 29, 3:28 PM CDTSevere Thunderstorm WarningSHVNatchitoches62 min
Apr 29, 4:01 PM CDTSevere Thunderstorm WarningSHVCaldwell44 min
Apr 29, 4:01 PM CDTSevere Thunderstorm WarningSHVWinn59 min
Apr 29, 4:41 PM CDTSevere Thunderstorm WarningSHVCaldwell64 min
Apr 29, 4:57 PM CDTSevere Thunderstorm WarningSHVWinn18 min

Nearby

Tornado Warnings in Louisiana, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.